Hail, St. Charles
- When
- May 20, 9:32 PM CST to 9:37 PM CST
- Where
- St. Charles County, 1.67 mi ESE of Foristell to 0.39 mi SW of Wentzville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.809, -90.922
As a cold front moved through storms developed. A couple of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through storms developed. A couple of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 5:40 PM CST, 3 hours 52 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 640 PM CDT Fri May 20 2022 .SHORT TERM... (Through Late Saturday Night) Issued at 238 PM CDT Fri May 20 2022 Key Messages: 1. Chance for thunderstorms along the front tonight and overnight, a few could become strong to severe and capable of producing hail. Localized flooding is also a concern, particularly across central Missouri. 2. More thunderstorms are possible along the front Saturday and may become strong to severe, capable of hail and damaging winds. The location of these severe storms remains uncertain due to the movement and location of the cold front and may not impact our CWA. The cold front is currently located between KUKL through KMHL and KEOK. Precipitation has yet to bloom along this slow moving boundary thanks to rising heights aloft and a modest cap at the surface. Unstable conditions continue to build south of the front. Surface based and most unstable CAPE values are between 2000 and 3000 J/kg across the region, with dewpoints reaching into the mid to upper 60s across much of the area under sustained southwesterly flow. Thunderstorms will bloom across the front during the late afternoon in response to a deepening mid-level trough over the northern Plains to Great Lakes region. Deep layer shear parallel to the front will quickly transition initially isolated storms into a line of convection. The elevated unstable conditions south of the front will continue overnight, fueling thunderstorm development along the slow moving front. 700-500 mb lapse rates will persist between 7-8 degrees south of the front through the overnight hours, and any elevated thunderstorms that become strong to severe within the larger line will be capable of producing hail. The front will continue to push southeastward slowly overnight. By midnight the front is expected to be stretched from Springfield, MO to Belleville, IL to Lincoln, IL, with thunderstorms along the front and post-frontal rain falling to the north and west. Several rounds of showers and thunderstorms are expected to surge into the area along and behind the front overnight and through the day Saturday, driven by mid-level disturbances along the southwesterly flow. PWAT values between 1.25 to 1.5" are expected along and south of the front. While dry air entrainment aloft could inhibit significant rainfall amounts, the combination of the slow moving boundary and storm motion parallel to the boundary increases the risk for localized flooding. Localized flooding is possible particularly across central Missouri tonight where multiple rounds of storms could move. The moist and environment will continue south of the front during the day Saturday with MUCAPE values near 1000 J/kg according to ensemble guidance. Some guidance sources are starting to hint at a thunderstorm complex moving through southern Missouri Saturday afternoon south of the cold front, driven by a mid-level disturbance. This increases confidence that if mid-level forcing overlaps the front during the day, strong to severe thunderstorms are possible across far southeast Missouri and southern Illinois Saturday. The main concerns with those storms that become strong to severe would be hail and damaging winds. Where exactly this could occur depends largely on the location of the cold front. A more progressive cold front with shunt all severe thunderstorm activity to the south of the forecast area. Given the conditional nature of the severe threat, and the expectation that the front will be south of St. Louis overnight tonight, we have elected to not publicly message the Day 2 Slight Risk. Given the front's slow southward movement, high temperatures on Saturday will vary widely across the forecast area. Areas behind the front will see highs in the 60s under cold air advection, cloudy skies, and rain. South of the front, southerly flow will keep temperatures in the mid 70s. MRM .LONG TERM... (Sunday through Next Friday) Issued at 238 PM CDT Fri May 20 2022 Saturday's front will usher in notable change in sensible weather. The region will remain in southwesterly mid-level flow into the first half of next week with ridging over the Southeast and a deepening trough over the Rockies. In the lower levels an approaching high pressure will push lingering precipitation out of the region by Sunday morning, keeping the area largely dry. Cold air advection in the low-levels associated with the high and northwesterly flow will cool 850mb temperatures into the single digits, near the 10th percentile for this time of year. Temperatures on Sunday will be quite cool, with high temperatures reaching only into the 60s. A far cry from the widespread upper 80s several days ago. Dry conditions will persist into Monday as the surface high tracks across the area. At the same time the mid-level trough over the Rockies will push into the Central Plains and deepen, amplifying the southwesterly mid-level flow over the mid-Mississippi Valley. The trough will deepen into Tuesday, and several shortwaves will travel across the region, providing lift for precipitation during the mid- week period. The WPC cluster analysis is highlighting the Tuesday- Thursday time frame as our best chance for precipitation associated with a low pressure system moving northeast through the region, mirrored aloft by the movement of the mid-level trough. Ensemble guidance are indicating PWAT values will approach the 90th percentile across portions of the area during this time, providing plenty of moisture for precipitation. While widespread rain is not expected during the entire 48 hour period, nailing down when dry times are expected is not yet possible. As mentioned in previous forecast discussions, the details associated with severe weather are still elusive in this timeframe, but this certainly is a system to watch as time approaches. Temperatures through the week will be, in a word, superb. Highs will peak in the 70s through the week, near or below normal for this time of year. MRM && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 622 PM CDT Fri May 20 2022 A cold front is currently move southeast across the area which will cause winds to veer out of the north behind it. Thunderstorms are expected to develop along and behind the front affecting UIN, COU, and JEF early this evening and the St. Louis area terminals mid-late this evening. Ceilings will drop into the MVFR range behind the front and visibilities will be in the MVFR/possible IFR range with heavy rain at times with showers and thunderstorms. The chance for showers and thunderstorms will less late tonight into Saturday morning before increasing again on Saturday afternoon at the airports. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 314 AM CDT Fri May 20 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210815- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 314 AM CDT Fri May 20 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorm chances return to the northern part of the area this evening and persist overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected again on Saturday, ending from west to east through the evening. There is a chance for thunderstorms Monday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TORNADO 1 N SUMMERFIELD 38.61N 89.75W
05/19/2022 ST. CLAIR IL NWS STORM SURVEY
BRIEF EF0 TORNADO IMPACTED A RESIDENTIAL
AREA JUST EAST OF SUMMERFIELD ST/ST. JACOB
RD DOING TREE DAMAGE TO THE PROPERTY. THE
TORNADO TRACKED NNE THREE-TENTHS OF A MILE,
PASSED THROUGH A ROW OF TREES AND LIFTED
OVER AN OPEN FIELD.
&&
MAPLESThe St Louis radar (KLSX), 24 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028181.